Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Late-time asymptotic solution of nonlinear advection-diffusion equations with equal exponents


Authors: François Fayard and T. S. Ramakrishnan
Journal: Quart. Appl. Math. 71 (2013), 289-310
MSC (2000): Primary 35-XX
Published electronically: October 18, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive the late-time asymptotic solution of a nonlinear advection-diffusion equation, $ u_t = [\alpha /(q-1)](u^q)_x + (1/q) (u^q)_{xx}$, where $ \alpha \ne 0$ and $ q > 2$. The equation is a more general form of the purely quadratic nonlinearity for advection and diffusion considered previously. For initial conditions with compact support, the solution has left and right moving boundaries, the distance between which is the width of the ``plume''. We show the width to grow as $ t^{1/q}$, with a constant correction term. The outer solution is dominated by the nonlinear advective term, the leading-order solution of which is shown to satisfy the partial differential equation and the right boundary condition exactly, but with a $ t$-dependent shifted argument. To satisfy the left boundary of vanishing plume thickness, a boundary layer is introduced, for which the inner solution may be obtained up to second order, again by using a shifted coordinate with respect to the wetting front. A leading-order composite solution for $ u$, uniformly correct to $ O(1/t^{1/q})$, is obtained. The first and second-order terms are correct to $ O((1/t^{2/q})\ln t)$ and $ O(1/t^{2/q})$ respectively. The composite second-order correction involves an arbitrary constant, implying its dependence on an unknown initial condition. Numerical results that agree with the analytical solutions are given along with an expression for the unknown constant computed with an impulse initial data.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35-XX

Retrieve articles in all journals with MSC (2000): 35-XX


Additional Information

François Fayard
Affiliation: Schlumberger-Doll Research, 1 Hampshire Street, Cambridge, Massachusetts 02139
Email: ffayard@slb.com

T. S. Ramakrishnan
Affiliation: Schlumberger-Doll Research, 1 Hampshire Street, Cambridge, Massachusetts 02139
Email: ramakrishnan@slb.com

DOI: http://dx.doi.org/10.1090/S0033-569X-2012-01312-8
PII: S 0033-569X(2012)01312-8
Received by editor(s): July 5, 2011
Published electronically: October 18, 2012
Article copyright: © Copyright 2012 Brown University
The copyright for this article reverts to public domain 28 years after publication.



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website